Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 320, NWS Midland/Odessa, TX

August 25, 2004Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2004, 5:01 PM CDT for Terrell County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 5:01 PM CDT (22:01 UTC)
Expired
Aug 25, 2004, 6:00 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1971 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 252201
SVRMAF
TXC443-252300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS
  THIS INCLUDES THE CITY OF DRYDEN

* UNTIL 600 PM CDT

* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES
  WEST OF DRYDEN...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRYDEN...
  HIGHWAY 90 BETWEEN DRYDEN AND SANDERSON

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3017 10233 2999 10229 3001 10205 3017 10199

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:08 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 25, 3:08 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT WED AUG 25 2004

.SHORT TERM...
25/18Z SURFACE OBSERVATIONS INDICATE HIGHER DEW POINTS OVER MUCH OF
THE AREA VS. 24 HOURS AGO. DEW POINTS ARE HIGHEST OVER THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS WHERE EARLY MORNING SHOWERS AND
THUNDERSTORMS DROPPED AROUND 1.33 INCHES OF RAINFALL AT BIG SPRING
AND 0.50 OF AN INCH AT COLORADO CITY. THUNDERSTORMS ARE ALREADY
FIRING OVER THE DAVIS MOUNTAINS AND ADDITIONAL THUNDERSTORMS MAY
FIRE OVER THE LOWER TRANS PECOS...PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS THIS EVENING. AT THE SURFACE...A WEAK TROUGH WILL BE
LOCATED ROUGHLY ALONG THE INTERSTATE 20 CORRIDOR THIS AFTERNOON AND
EVENING. WEAK LOW-LEVEL MOISTURE CONVERGENCE ALONG AND SOUTH OF THE
ABOVE MENTIONED TROUGH...DAYTIME HEATING AND A DEPARTING UPPER LEVEL
JET MAX WILL COMBINE TO PRODUCE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 20. IF MID-LEVEL LAPSE
RATES WERE MORE FAVORABLE...HIGHER POPS WOULD BE JUSTIFIED. THE
CURRENT POP GRIDS LOOK GOOD AND THE ONLY CHANGE WAS TO BUMP POPS UP
TO 20% OVER THE DAVIS MOUNTAINS. ONLY MINOR MODIFICATIONS WERE MADE
TO THE REMAINDER OF THE GRIDS.

.LONG TERM...
UPPER LVL RIDGING SET TO BREAK DOWN INTO THE WEEKEND AS SEVERAL
DISTURBANCES MOVE THROUGH THE REGION AND FLOW ALOFT TRANSITIONS TO
ZONAL.  AS SUCH...THURSDAY SHOULD BE THE WARMEST...W/HIGHS MUCH ABV
NORMAL/H85 TEMPS HOVERING AROUND 30 DEG C...W/A SLOW DECLINE THRU
SATURDAY.  LATEST MODEL RUNS ADVERTISE A WEAK SHRTWV TO MOVE THRU
NRN MEXICO THURSDAY AFTERNOON...DEVELOPING CONVECTION OVR THE RIO
CONCHOS WATERSHED.  WILL EXTEND ISOLD CHANCES UP THRU THE DAVIS
MTNS.  ALTHOUGH RIVER LVLS REMAIN ELEVATED SOMEWHAT...QPFS SUGGEST
RIVER FLOODING WILL NOT BE A CONCERN ATTM.  FRIDAY
AFTERNOON...MODELS BRING ANOTHER...SLIGHTLY STRONGER DISTURBANCE
THRU THE SAME AREA...ALTHOUGH A LITTLE FARTHER NORTH.  SATURDAY...A
BROAD SHRTWV IS PROGGED TO MOVE ACROSS THE CENTRAL CONUS...SENDING A
STRONG COLD FRONT TOWARD THE FA.  LATEST GFS BRINGS IT INTO THE NRN
CWA STARTING AT AROUND SUNSET SATURDAY EVENING AND INCREASING
CHANCES FOR CONVECTION.  MODELS ARE TRENDING COOLER W/THIS FRONT IN
EACH SUCCESSIVE RUN...BRINGING H85 TEMPS INTO THE MID TEENS BY
SUNDAY AFTERNOON...ESPECIALLY EASTERN ZONES.  WILL CONTINUE THE
COOLING TREND AND UNDERCUT GUIDANCE ALL BUT THE SOUTHWEST FA.  FOR
THE REST OF THE FORECAST...REGION WILL WARM SLOWLY AS SFC FLOW VEERS
TO EASTERLY...TO SOUTHERLY AS THE UPPER LVL RIDGE BEGINS REBUILDING
WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             72 100  74  96 /  10   0   0   0
CARLSBAD NM               66  99  71 101 /   0   0   0   0
DRYDEN TX                 74  97  76  95 /  10  10   0   0
FORT STOCKTON TX          73 102  74  97 /  20   0   0   0
GUADALUPE PASS TX         65  97  70  95 /   0   0   0   0
HOBBS NM                  65  98  68  99 /   0   0   0   0
MARFA TX                  59  93  64  91 /  20  10  10  20
MIDLAND INTL AIRPORT TX   73 102  74  97 /  10   0   0   0
ODESSA TX                 73 102  73  97 /  10   0   0   0
WINK TX                   74 105  77 105 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/44
Hazardous weather outlook, Aug 25, 3:00 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED AUG 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS SOUTH OF A VAN HORN TO
WINK TO LAMESA LINE WILL PRODUCE OCCASIONAL DEADLY LIGHTNING STRIKES
THIS EVENING AND LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

06

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:22 AM CDTSevere Thunderstorm WarningMAFHoward53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.